Missouri, 2014

Tornado and Damaging Winds in Missouri, June 15, 2014

June 15, 2014 · NWS EAX · 3 events in 2 counties and zones

A weakening QLCS came through the Kansas City metropolitan area during the early morning hours on June 15. This system brought a few isolated pockets of severe winds, and also produced a very brief tornado in Cass County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A weakening QLCS came through the Kansas City metropolitan area during the early morning hours on June 15. This system brought a few isolated pockets of severe winds, and also produced a very brief tornado in Cass County. A few roofs were damaged, however no widespread major damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 2:30 AM CST, 45 minutes earlier.

Area forecast discussion, Jun 15, 2:30 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT Sun Jun 15 2014

.DISCUSSION...
Issued at 330 AM CDT SUN JUN 15 2014

Large linear MCS is extending across southeastern Nebraska southward
into eastern Kansas. These storms are weakening however there is
still is 1000-1500 J/kg of MUCAPE available across northwest
Missouri and northeastern Kansas to sustain these storms as well as
a strong cold pool. These storms have had a history of producing
damaging winds and that will be the main concern for the local area
is they move into the western CWA early this morning. These storms
will also be efficient rain producers with PWAT values ranging
between 1.50"-1.75" however the fast forward motion of the storms
should keep flooding at bay. These storms will progress eastward and
weaken as they move through the CWA during the morning hours.

This afternoon...a cold front training behind the initial line of
storms this morning will move into the area. This front may be the
focus for afternoon thunderstorm development which could possibly be
severe. The caveats to possible severe potential will be that the
better upper level support will be well north of the area across the
Upper Midwest in the vicinity of the upper level trough. The
trailing cold front will be slowing down and convergence along it
will be weak. There is also some concern that conditions will not
destabilize after this morning storms. On the other hand, models do
continue to produce about 1000 J/kg of CAPE this afternoon south and
east of I-35 and as such if thunderstorms do develop large hail and
damaging winds would be the primary concern.

Tonight...models key on a shortwave moving through the area which
will spark convection along the stalled front just south of the CWA.
This will continue thunderstorm chances across the southern CWA
tonight however, these storms are not expected to be severe.

Monday...will be a transitional day as the stalled front will lift
northward as a warm front. This will usher in a more summer-like
regime. Highs will be in the mid to upper 80s with heat indices in
the mid 90s. As the warm front lifts to the Missouri/Iowa border by
Monday evening models depict a shortwave moving through the region.
A nocturnal 40kt southwesterly LLJ will develop and storms will
develop on the nose of that jet. This would put the focus for
thunderstorm development across Iowa however, if the front lifts
slower on Monday there will be the potential for thunderstorms
across northern MO on Monday night.

Tuesday and Wednesday should remain dry and warm as the area comes
under the influence of an upper level ridge over the southeastern
CONUS. Highs will be in the upper 80s to around 90.

Wednesday night through Friday...conditions will become more active
as a upper level shortwave rounding the upper ridge over the
southeastern CONUS moves from the southern Plains into the local
area Wednesday night increasing thunderstorm chances. On Thursday an
upper level trough will move into the northern High Plains sending a
cold front towards the area. A lead shortwave ejecting out from the
upper level trough will spark afternoon convection on Thursday. The
main upper level trough will move through Thursday night into Friday
keeping thunderstorm chances in the forecast.

Friday night through Saturday...conditions will dry back out as
surface high pressure moves into the area. On Saturday, upper level
ridging will build into the central Plains. This will allow warm
temperatures to build back into the area for next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1220 AM CDT SUN JUN 15 2014

VFR conditions will continue until the approach of a slowly weakening
thunderstorm complex to reach terminals between 08-11Z. Could see a
temporary window of strong west to northwest winds up to 40 kts with
the thunderstorms. Low cigs and iso/sct showers will continue through
late-morning before gradually improving to near VFR. Wind speeds
will remain gusty until the approach/passage of the front, with
directions veering thereafter.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...73
AVIATION...Blair
Hazardous weather outlook, Jun 14, 11:45 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 AM CDT SUN JUN 15 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-160545-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1245 AM CDT SUN JUN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE THUNDERSTORMS ARE STILL POSSIBLE LATE TONIGHT...
 ESPECIALLY TO THE NORTH AND WEST OF INTERSTATE 35. LARGE HAIL AND
 DAMAGING WINDS ARE THE MAIN THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY. A FEW STORMS MAY BE
 STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jun 15, 1:28 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 AM CDT SUN JUN 15 2014

KSZ025-102-MOZ001-002-011-150815-
ATCHISON MO-ATCHISON KS-DONIPHAN KS-HOLT MO-NODAWAY MO-
228 AM CDT SUN JUN 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...WESTERN NODAWAY...
HOLT...DONIPHAN AND ATCHISON COUNTIES UNTIL 315 AM CDT...

AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
ROCKPORT TO POWHATTAN TO HOYT...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TARKIO...HIGHLAND...MOUND CITY...ATCHISON...TROY...MUSCOTAH...
  ROCKPORT...FAIRFAX...EFFINGHAM...CRAIG...WHITE CLOUD...LANCASTER...
  DENTON...FOREST CITY...OREGON...SKIDMORE...MAITLAND...BURLINGTON
  JUNCTION...WATSON AND PHELPS CITY.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 68 AND 123.

THESE STORMS MAY BRIEFLY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4059 9576 4058 9504 3978 9501 3959 9505
      3956 9511 3951 9506 3942 9508 3942 9558
      3965 9557 3966 9534 4001 9532 4004 9542
      4012 9540 4024 9548 4031 9566 4048 9570
      4054 9566 4052 9576 4058 9578
TIME...MOT...LOC 0727Z 268DEG 41KT 4039 9562 3974 9559
          3926 9565

BLAIR
Special weather statement, Jun 15, 2:16 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 AM CDT SUN JUN 15 2014

KSZ025-102>105-MOZ002>004-011>013-020>022-028-029-037-150915-
ANDREW MO-ATCHISON KS-BUCHANAN MO-CALDWELL MO-CLAY MO-CLINTON MO-DE
KALB MO-DONIPHAN KS-GENTRY MO-HOLT MO-JACKSON MO-JOHNSON
KS-LEAVENWORTH KS-NODAWAY MO-PLATTE MO-WORTH MO-WYANDOTTE KS-
316 AM CDT SUN JUN 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY IN EAST CENTRAL
KANSAS...AND EASTERN DONIPHAN...SOUTHEASTERN ATCHISON...WYANDOTTE AND
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND EXTREME WESTERN
CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...AND ANDREW...WORTH...
NODAWAY...EASTERN HOLT...GENTRY...DEKALB...CLINTON AND BUCHANAN
COUNTIES IN NORTHWEST MISSOURI...AND PLATTE...WESTERN JACKSON AND
CLAY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 415 AM CDT...

AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
BURLINGTON JUNCTION TO 5 MILES SOUTH OF ELWOOD TO 7 MILES WEST OF
LANSING TO LONE STAR...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WESTON...COUNTRY CLUB VILLA...SAVANNAH...LEAVENWORTH...MARYVILLE...
  LANSING...BASEHOR...PLATTE CITY...DE SOTO...BONNER SPRINGS...
  GOWER...WEATHERBY LAKE...EDWARDSVILLE...PARKVILLE...SMITHVILLE...
  STANBERRY...SHAWNEE...LAKE QUIVIRA...GARDNER AND PLATTSBURG.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 20.
  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 56.
  I-35 IN KANSAS BETWEEN MILE MARKERS 209 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 0 TO 83.
  I-29 BETWEEN MILE MARKERS 0 AND 69.
  I-229 BETWEEN MILE MARKERS 0 AND 14.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

LAT...LON 4058 9424 3966 9419 3925 9422 3885 9433
      3885 9460 3882 9461 3878 9506 3898 9506
      3895 9508 3896 9519 3923 9518 3968 9502
      4058 9512
TIME...MOT...LOC 0815Z 270DEG 41KT 4053 9493 3968 9483
          3925 9498 3887 9531

BLAIR
Special weather statement, Jun 15, 2:59 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 AM CDT SUN JUN 15 2014

KSZ057-060-105-MOZ037-043-053-150945-
BATES MO-CASS MO-JACKSON MO-JOHNSON KS-LINN KS-MIAMI KS-
359 AM CDT SUN JUN 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON...LINN AND MIAMI
COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHWESTERN JACKSON...WESTERN
CASS AND WESTERN BATES COUNTIES IN WEST CENTRAL MISSOURI UNTIL 445 AM
CDT...

AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EDGERTON TO RANTOUL
TO COLONY...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GARDNER...OSAWATOMIE...SPRING HILL...PAOLA...LOUISBURG...LA
  CYGNE...BELTON...MOUND CITY...RAYMORE...PECULIAR...PLEASANTON...
  GREENWOOD...HARRISONVILLE...ADRIAN...RICH HILL...PARKER...
  FONTANA...BLUE MOUND...CLEVELAND AND DREXEL.

THIS WILL IMPACT

 I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 213.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3883 9506 3886 9432 3805 9433 3804 9508
TIME...MOT...LOC 0858Z 270DEG 41KT 3880 9494 3852 9506
          3804 9530

PIETRYCHA

The radar

The Pleasant Hill radar (KEAX), 24 km away, was scanning. The volume nearest the first event began at 09:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 15, 3:15 AM CST
Where
Jackson County, 1.28 mi ENE of Ruskin Hgts
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.930, -94.500

Tornado, Cass

When
June 15, 3:17 AM CST to 3:22 AM CST
Where
Cass County, 3.41 mi SE of Belton Villnave Arpt to 1 mi NW of Peculiar
Rating
EF0
Path length
2.9 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
38.735, -94.536

A brief tornado occurred within a convective line, and caused some minor roof damage to an area of Cass County.

Thunderstorm Wind, Jackson

When
June 15, 3:23 AM CST
Where
Jackson County, 1.55 mi S of Lees Summit Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.958, -94.371

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528226, 526756, 528229.